Missouri, 2017

Hail and Damaging Winds in Missouri, June 15 to 17, 2017

June 15 to 17, 2017 · NWS SGF · 12 events in 11 counties and zones

Several rounds of severe thunderstorms impacted the Missouri Ozarks with wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of severe thunderstorms impacted the Missouri Ozarks with wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 14, 10:51 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 14, 10:51 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1151 PM CDT Wed Jun 14 2017

.UPDATE...
Issued at 706 PM CDT Wed Jun 14 2017

Let our portion of tstm watch #329 go a little early over our
Missouri counties. Despite instability, there has been little in
the way of forcing mechanisms in the wake of the shortwave that
went through earlier. Will monitor convection developing in the
Wichita, KS area for storm potential later tonight.

&&

.SHORT TERM...(Late this Afternoon through Thursday)
Issued at 219 PM CDT Wed Jun 14 2017

Isolated to widely scattered thunderstorms will remain possible
into this evening with the greatest coverage expected to be across
central Missouri and the eastern Ozarks where mid and upper level
moisture profiles are more supportive of sustained updraft
development. Theta-e differentials of 25-35 K will support the
potential for damaging wind gusts with a few of these storms. Hail
up to the size of quarters will be possible with a few of the
strongest updrafts.

Meanwhile, additional storms may develop from late this afternoon
into this evening closer to the I-70 corridor as a low level jet
stream impinges on a frontal boundary. The setup seems to then be
favorable for upscale growth into a mesoscale convective system
(MCS). If this occurs, this MCS would track south and impact at
least portions of the Missouri Ozarks. Again, there would be the
potential for damaging winds if this system materializes.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 219 PM CDT Wed Jun 14 2017

The upper level flow will veer from west-southwesterly to west-
northwesterly starting on Thursday and continuing into the
weekend. Multiple ripples of short wave energy will traverse
through the area keeping the risk for widely scattered storms
going through the end of the work week.

Stronger upper level energy is then forecast to move across the
Dakotas into the Great Lakes this weekend. This feature should
drive a cold front southeast into the area from Saturday night
into Sunday and offer up a decent chance at showers and
thunderstorms. Seasonably warm and humid conditions will persist
through Saturday before cooler and drier conditions return for
the start of next week.

Global models then indicate the upper level flow flattening out
again by the middle of next week. This should result in a warming
trend and perhaps another shot at more showers and storms as a
front sharpens up/returns north through the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1140 PM CDT Wed Jun 14 2017

KSGF/KJLN/KBBG tafs: Scattered thunderstorms are being depicted by
short term guidance early in the taf period. Coverage and timing
is in some question so will only go with vicinity thunder for now
and adjust as needed. Outside of thunderstorms conditions look
vfr.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...DSA
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...DSA
Hazardous weather outlook, Jun 15, 12:24 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
124 AM CDT Thu Jun 15 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160630-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
124 AM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Limited to Elevated Hail risk.
 Limited to Elevated Thunderstorm wind damage risk.
 Elevated Lightning risk.
 Limited Excessive heat risk.

DISCUSSION...

Isolated to scattered thunderstorms develop southward across the
Missouri Ozarks and southeastern Kansas overnight. A few of these
storms could become strong to marginally severe with locally
strong wind gusts up to 60 mph and hail up to the size of
quarters.

Additional thunderstorm develop will occur later this afternoon
and evening across Kansas. This activity will impact portions of
southeastern Kansas and southwestern Missouri primarily west of
Highway 65 this evening. Some of these storms will be strong to
severe.

Afternoon heat index values will climb into the middle and upper
90s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chance for thunderstorms will continue at times Friday into
the weekend. At this time the greatest coverage of storms looks to
be Friday night and again Saturday night. There is the risk for
strong to severe storms.

Seasonably hot and humid conditions are expected through the end
of the week with afternoon heat index values in the middle to
upper 90s.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Jun 15, 12:17 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
117 AM CDT THU JUN 15 2017

MOZ066-150715-
Vernon MO-
117 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERNON COUNTY UNTIL 215
AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hume, or 8 miles west of Rich Hill, moving east at 30 mph.

Dime size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Schell City...                    Metz...
Harwood...                        Horton...

LAT...LON 3806 9461 3805 9424 3803 9423 3805 9421
      3804 9419 3806 9413 3804 9411 3805 9410
      3803 9406 3795 9406 3794 9407 3800 9461
TIME...MOT...LOC 0616Z 268DEG 27KT 3806 9452

Wise
Special weather statement, Jun 15, 12:34 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
134 AM CDT THU JUN 15 2017

KSZ073-097-150730-
Bourbon KS-Crawford KS-
134 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND CRAWFORD COUNTIES
UNTIL 230 AM CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut, or 8 miles northeast of Erie, moving east at 35 mph.

Dime size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Frontenac...
Girard...                         Arma...
Marmaton...                       Mulberry...
Franklin...                       Arcadia...
Uniontown...                      Walnut...
Redfield...                       Hepler...
Croweburg...                      Yale...
Petersburg...                     Farlington...
Brazilton...                      Porterville...
Greenbush...                      Ringo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3788 9508 3792 9462 3747 9462 3747 9509
TIME...MOT...LOC 0633Z 267DEG 28KT 3765 9513

Wise
Special weather statement, Jun 15, 12:47 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
147 AM CDT THU JUN 15 2017

MOZ066-067-150745-
Vernon MO-St. Clair MO-
147 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERNON AND ST. CLAIR
COUNTIES UNTIL 245 AM CDT...

At 146 AM CDT, Doppler radar was tracking a strong thunderstorm near
Schell City, or 10 miles southeast of Rich Hill, moving east at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Osceola...
Lowry City...                     Schell City...
Roscoe...                         Vista...
Harwood...                        Gerster...
Harper...                         Iconium...
Tiffin...                         Johnson City...
Taberville...                     Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3792 9351 3792 9426 3805 9425 3804 9424
      3803 9424 3806 9415 3805 9411 3804 9411
      3804 9410 3803 9406 3814 9405 3816 9350
TIME...MOT...LOC 0646Z 272DEG 35KT 3801 9420

Wise

The radar

The Pleasant Hill radar (KEAX), 108 km away, was scanning. The volume nearest the first event began at 07:39 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
June 15, 1:40 AM CST
Where
Vernon County, 0.88 mi NW of Nevada
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.840, -94.380

A large tree was blown down on west Walnut Street in Nevada. Another tree fell on a house.

Thunderstorm Wind, Camden

When
June 15, 2:05 AM CST
Where
Camden County, 0.88 mi NE of Linn Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.040, -92.710

A large tree fell down on a mobile home.

Thunderstorm Wind, Cedar

When
June 15, 2:10 AM CST
Where
Cedar County, Stockton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.700, -93.800

Several small trees were blown down in Stockton.

Thunderstorm Wind, Wright

When
June 15, 3:45 AM CST
Where
Wright County, 2.15 mi SW of Graff
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.300, -92.310

A tree was blown down near the intersection of Highway 95 and Highway 38.

Thunderstorm Wind, Wright

When
June 15, 3:45 AM CST
Where
Wright County, 2.35 mi NNE of Owens
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.250, -92.400

A tree was blown down on Highway E.

Hail, Stone

When
June 15, 8:55 AM CST
Where
Stone County, Blue Eye
Measured
1 in hail
Reported by
Post Office
Coordinates
36.500, -93.400

Quarter size hail was reported at the post office in Blue Eye.

Thunderstorm Wind, Morgan

When
June 17, 1:00 AM CST
Where
Morgan County, 0.54 mi W of Versailles
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
38.430, -92.840

Several large trees were blown down throughout Morgan County. This report was from county dispatch.

Thunderstorm Wind, St. Clair

When
June 17, 1:17 AM CST
Where
St. Clair County, 1.77 mi ESE of Ohio
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.160, -93.820

Several tree limbs were blown down on Highway A.

Thunderstorm Wind, Hickory

When
June 17, 2:00 AM CST
Where
Hickory County, 1.29 mi ENE of Nemo
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.880, -93.260

A tree was blown down on State Highway NN near Nemo.

Thunderstorm Wind, Barton

When
June 17, 2:41 AM CST
Where
Barton County, 2.82 mi ENE of Verdella
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.610, -94.400

Several trees and power lines were blown down or broken. There was minor damage to a few barns in the area.

Thunderstorm Wind, Greene

When
June 17, 2:59 AM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.200, -93.290

A tree was blown down on Delaware Ave and Prairie Creek Drive.

Thunderstorm Wind, Jasper

When
June 17, 4:55 AM CST
Where
Jasper County, Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.130, -94.600

A tree was blown down on Fountain Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698801, 698803, 698802, 698799, 698800, 698798, 698806, 698804, 698807, 698809, 698805, 698808.